Thunderstorm Wind, Northumberland
- When
- September 24, 3:50 PM EST
- Where
- Northumberland County, Wicomico Church
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.817, -76.383
Two mobile homes damaged. Trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 24, 3:01 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 401 PM EDT MON SEP 24 2001 DVLPG SFC LOW ALNG CLD FNT...OVR SW VA/NW NC WILL MV ACRS SRN AND ERN PRTNS OF CWA AS IT LIFTS NWD ALNG THE COLD FRNT...AS THE FRONT SLOWLY MOVES TO THE E. PRECIP JUST BEGINNING IN PIEDMONT REGION...ANTHR AREA OF STORMS IS DVLPG ACRS E CEN NC AND MVG NNE. ETA IS THE SLOWEST OF ETA/AVN/NGM (WHICH IS EXTREMELY FAST) ON MVNG FRONT ACRS CWA...AND BEST REFLECTS CURRENT HAPPENINGS...SO WILL LEAN TWDS IN MAKING FCST THRU WED. TON: SHRA/TSRA WILL SPRD FRM W TO E ACRS CWA...GOING W/ CATAGORICAL POPS. DELAY START OF PRECIP ON ESHR TO LATE EVE. TMPS SHLD BGN TO FALL XTRM W PART OF CWA AFTR FROPA TO ARND 60...WHILE TMPS ONLY SLIDE TO LWR 70S XTRM SE CWA. ALSO TAPER PRECIP IN WEST TO DRZL. TUE: NO POPS W AS SKIES GO FRM M CLDY TO M CLR...STRG CAA...SLGTLY OVR COME BY NW DOWNSLOPE FLOW SO HIGHS ARND 70 ON PIEDMONT. END PRECIP REMAINDER OF CWA ALNG AND W OF I-95 BY NOON...END ON W SIDE OF BAY BY MID AFT...ONLY CARRY ALL DAY ERN SHR AND XTRM SE CWA...WHERE W/ FROPA NOT TIL ERLY AFTRN...CLD SEE HIGHS ARND 80 THERE. TUE NGT: MCLR SKIES W/ DWNSLP NW FLOW AND GOOD SUBSDNC FRM LRQ 250 JET. CLRNG SKIES AND RLXNG GRADIENT SHLD ALLOW FOR DECENT COOLING...TEMPS IN THE 40S IN NW 1/2 CWA...AND 50S IN REST. WED: M CLR SKIES AS HIGH BLDS IN FROM WEST...AND SUBSDNC CONTINUES FOR SAME REASONS AS TUE NGT. 850 TMPS FROM 4 TO 10 C SUPPORT HIGHS GNLY 65 NW TO 75 SE. WED NGT: SKIES BCMG PT CLDY NRN 1/2 CWA M CLR REST AS UPR TRF AXIS APPRCHS FRM NW. 850 TMPS COTNUE THERE STEADY FALL ACRS CWA FRM 5 TO 11 C AT 0Z THU TO FM 3 TO 8 C AT 12Z THU. THU: PT CLDY NRN 2/3 CWA...M CLR SRN 1/3 IN RSPNS TO UPR TRF FINALLY MVNG THRU...SHLD GO THRU DRY AS BEST YNAMICS TO NORTH...850 TMPS FRM 2 TO 6 ACRS CWA SUPPORT HIGHS IN THE 60S XCPT LWR 70S SE/XTRM S PART OF CWA. THU NGT: SKIES BCMG M CLR AS UPR TRF PULLS OUT...PLUS SBSDNG FRM DWNSLOPE NW FLOW AND LRQ OF 250 MB JET. TMPS ARND FMR NUMBERS. XTND: FOR NOW WILL STICK WITH DRY XTND FCST AS INDCTD THRU SAT BY AVN/MRF/ECMWF. FRI SHLD BE MCLR W DCNT SUBS W HIGH BLDNG IN FRM GRT LAKES AND FRM LRQ 250 MB JET...850 TMPS -0.5 TO 2.5 ACRS CWA...HIGHS UPR 50S INT MD E SHR TO UPR 60S CSTL NE NC. BOTH MRF AND ECMWF...AND AVN DVLP A LOW IN THE SRN GULF FRI...THE ECMWF MOVES IT SLWLY NE IN THE GULF...WHILE THE AVN/MRF MVS IT ACRS FL THEN UP ERN SEABOARD FOR SUN-MON. GIVEN THE DEGREE OF UNCERTAINTY BEYOND DAY 5...WILL TRND TWD ECMWF SOLN FOR NOW. TMPS SAT THRU MON REFLECT COOLER FMR OVR MEX GUIDANCE...TWKD TWD ECMF 850 TMPS WHERE DIFFERENCES ARISE. ALSO GOING MCLR INLAND PT CLDY AT COAST/BAY SAT THRU MON W/ NE-E FLOW FM SFC TO 850. FCSTID = 33 SBY 63 74 43 67 / 80 60 0 0 OXB 66 76 48 70 / 80 60 0 0 ECG 67 77 51 73 / 90 50 0 0 ORF 69 76 54 72 / 80 60 0 0 PHF 64 75 49 70 / 90 40 0 0 AKQ 63 74 43 71 / 90 30 0 0 RIC 61 72 44 69 / 90 30 0 0 FVX 59 70 42 70 / 100 10 0 0 .AKQ... MD...NONE. NC...NONE. VA...NONE. MALOIT
MDZ021>023-NCZ012-013-030-VAZ048-049-060>094-096-242100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1105 AM EDT MON SEP 24 2001 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL NORTH CAROLINA...CENTRAL AND SOUTH CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN SHORE...AND EASTERN VIRGINIA WEST OF THE CHESAPEAKE BAY... * THREAT AREA...CENTRAL AND SOUTH CENTRAL VIRGINIA...INCLUDING RICHMOND AND THE TRI-CITIES...EMPORIA...AND FARMVILLE...AND THE NORTHERN NECK... * SKY WARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT...60 TO 70 MPH WIND GUSTS ASSOCIATED WITH SQUALL LINE THUNDERSTORMS. 3/4 INCH DIAMETER HAIL IS ALSO POSSIBLE. IN ADDITION...HEAVY RAINFALL FROM THE SHOWERS AND THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW LYING LOCATIONS NEAR CREEKS AND STREAMS. * TIME OF SEVERE WEATHER THREAT...4 PM UNTIL MIDNIGHT TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MALOIT
NCZ012>014-030>032-VAZ048-049-060>098-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT MON SEP 24 2001 ...TORNADO WATCH 758 REMAINS IN EFFECT UNTIL 8 PM FOR CENTRAL AND SOUTH CENTRAL VIRGINIA...EASTERN VIRGINIA WEST AND SOUTH OF THE CHESAPEAKE BAY...AND INTERIOR NORTHEAST NORTH CAROLINA... A COLD FRONT SLOWLY MOVING THROUGH THE APPALACHIANS LATE THIS AFTERNOON...COUPLED WITH STRONG SUPPORT ALOFT IS CAUSING SHOWERS AND THUNDERSTORMS ACROSS MOST OF VIRGINIA AND NORTH CAROLINA. MOST STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH...THREE QUARTER INCH HAIL...AND POSSIBLY A TORNADO. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKY WARN SPOTTER ACTIVATION IS REQUESTED. STAY TUNED TO NOAA WEATHER RADIO FOR ANY POSSIBLE WARNINGS OR FURTHER STATEMENTS. MALOIT
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Two mobile homes damaged. Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267882.